Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 17, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 30, 2022, 7:53 PM EDT for Knox County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2022, 7:53 PM EDT (23:53 UTC)
- Expired
- Mar 30, 2022, 8:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Knox County, IN
The radar
The Evansville,IN radar (KVWX), 42 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 3:44 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227
WUUS53 KIND 302353
SVRIND
INC083-310045-
/O.NEW.KIND.SV.W.0017.220330T2353Z-220331T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
753 PM EDT Wed Mar 30 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Knox County in southwestern Indiana...
* Until 845 PM EDT.
* At 752 PM EDT, a severe thunderstorm was located over Mount Carmel,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Decker, Monroe City and Wheatland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM EDT for southwestern
Indiana.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 PM EDT for southwestern
Indiana.
&&
LAT...LON 3848 8775 3851 8765 3855 8767 3859 8761
3864 8762 3869 8752 3880 8750 3888 8731
3874 8725 3873 8725 3873 8726 3853 8726
3851 8730 3854 8737 3851 8738 3854 8743
3850 8749 3852 8754 3845 8760 3841 8774
TIME...MOT...LOC 2352Z 243DEG 38KT 3842 8777
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Updike3 follow-up statements
743
WWUS53 KIND 310011
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
811 PM EDT Wed Mar 30 2022
INC083-310045-
/O.CON.KIND.SV.W.0017.000000T0000Z-220331T0045Z/
Knox IN-
811 PM EDT Wed Mar 30 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR KNOX COUNTY...
At 811 PM EDT, a severe thunderstorm was located 7 miles north of
Patoka, or 11 miles north of Princeton, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Vincennes, Bicknell, Monroe City, Wheatland, Bruceville, Decker,
Vincennes University and Freelandville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM EDT for southwestern
Indiana.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3859 8761 3864 8762 3869 8752 3880 8750
3888 8731 3874 8725 3873 8725 3873 8726
3853 8726 3851 8730 3854 8737 3851 8738
3854 8743 3850 8749 3852 8754 3847 8759
3844 8766
TIME...MOT...LOC 0011Z 243DEG 38KT 3851 8754
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Updike331
WWUS53 KIND 310027
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
827 PM EDT Wed Mar 30 2022
INC083-310045-
/O.CON.KIND.SV.W.0017.000000T0000Z-220331T0045Z/
Knox IN-
827 PM EDT Wed Mar 30 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CENTRAL KNOX COUNTY...
At 826 PM EDT, a severe thunderstorm was located near Petersburg,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Vincennes, Bicknell, Monroe City, Wheatland, Bruceville, Decker,
Freelandville and Vincennes University.
Additional information... Local EMA witnessed rotation within this
line of convective showers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM EDT for southwestern
Indiana.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 8752 3880 8750 3888 8731 3874 8725
3873 8725 3873 8726 3853 8726 3851 8730
3854 8737 3851 8738 3854 8743 3850 8750
3852 8753
TIME...MOT...LOC 0026Z 270DEG 38KT 3857 8735
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Updike644
WWUS53 KIND 310043
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
843 PM EDT Wed Mar 30 2022
INC083-310053-
/O.EXP.KIND.SV.W.0017.000000T0000Z-220331T0045Z/
Knox IN-
843 PM EDT Wed Mar 30 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOX COUNTY WILL
EXPIRE AT 845 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until 1100 PM EDT for southwestern
Indiana.
LAT...LON 3869 8752 3880 8750 3888 8731 3874 8725
3873 8725 3873 8726 3853 8726 3851 8730
3854 8737 3851 8738 3854 8743 3850 8750
3852 8753
TIME...MOT...LOC 0043Z 243DEG 38KT 3865 8715
$$
CMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 7:41 PM EDT, 12 minutes earlier.
Area forecast discussion, Mar 30, 7:41 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 741 PM EDT Wed Mar 30 2022 .Mesoscale Update... Issued at 741 PM EDT Wed Mar 30 2022 Latest radar imagery is showing a line of shear dominant line of showers with little to no lightning that is nearing the Indiana/Illinois border. Across the area that the line is moving into, dew points are in the low to mid 50s which favors a continuation of the line, but as it progresses further to the east the dewpoints rapidly fall off which will allow for the line to weaken which is captured very well by the 22Z HRRR model run. Shear and dynamics remain ideal for severe thunderstorms with an area of 60-80kts of effective bulk shear across southwestern Indiana with a pocket of higher 0-1km helicity values (450 m2/s2) near Vincennes which lines up with where the portion of the line has shown weak rotation. Instability is near 0 with weak low level lapse rates where the line is and is moving into, but as it moves further east the stronger winds aloft may be able to mix down where the lapse rates near 8C/km even though the strength of the showers are waning. && .Short Term...(This evening through Thursday night) Issued at 257 PM EDT Wed Mar 30 2022 Highlights... * Strong southerly winds gusting as high as 50 mph this afternoon * Thunderstorms with damaging winds possible this evening * Elevated fire weather risk given high winds and low RH Rest of Today... A low pressure system will continue to deepen as it heads east; embedded in strong upstream flow and a phased upper level trough. The upper level system has ingested another vort max over the upper Rockies, of which is now in the upstream portion of the trough, tilting the shortwave negatively. This has lowered heights rapidly out ahead of this system, in return creating a strong LLJ. Also occurring is the intrusion of a subsidence induced dry layer from the south. This area of low moisture has reach portions of central Indiana, with a PBL height of nearly 1500m, strong mixing has brought this dry air to the surface. This can be observed at KIND where dew points have dropped 7 degrees over the last hour. This has lead to more efficient warming near the surface with highs now in the upper 70s. The turbulent PBL has also allowed high wind gusts near the surface, tapping into the strong LLJ. Wind gusts have topped out around 45MPH this afternoon, and should continue through the afternoon into the early evening. The combination of high winds and a drying surface layer will lead to an elevated fire risk this afternoon. Thunderstorm threat: A cold front has developed along a strong confluent zone south of the surface low; Moisture should collect within the convergence enhancing dew points along the front. However, with dry air mixing to the surface in the warm sector, this elevated moisture could have a difficult time progressing eastward even with strong lift along the boundary. Surface lapse rates are high given near dry adiabatic PBL, but with dry air, LCLs will be too high to tap into this buoyant energy pre-front. In the mid to upper levels lapse rates are much lower at around 6C/km. With the lack of moisture in the warm sector, any deep convection will be confined to along the front. Current Radar shows some showers and thunderstorms from a prior MCS over southern IL. This will create some rain chances in for western central Indiana this afternoon, but should evaporate as it interacts with a very dry surface layer. The main forecast problem will be how this region of moisture alters the current environment over central Indiana. Some moistening is likely but how much is still unknown. The greater mixing of mid level moisture to the surface, the more unstable the airmass will be ahead of the approaching front. The threat of organized convection decreases from south to north as the moisture along the boundary lowers this evening. Also impacting this gradient is a the weakening of mid level lapse rates from 6.5 C/km to 5.5 C/km. This will directly impact chances of severe weather. The severe threat certainly present this evening, especially within any organized convection. As mentioned previously, CAMS are widely varied on how far east the surface moisture moves along the front, impacting how far east the surface based convection will get. Any surface based convection will have a high chance of tapping into a strong LLJ, and therefor providing the possibility of severe wind gusts. Directional shear will weaken as the evening progresses as the low level winds become more southerly. Still, bulk shear should be sufficient for RIJ development in any organized surface based line. In summary, the shear needed for severe winds and isolated tornadoes along a QLCS is present. However, the lack of moisture and mid level lapse rates has lead to high uncertainty if severe weather will occur over central Indiana, Highest chances for severe weather will be over SW central Indiana where surface moisture is higher and surface lapse rates should remain steep enough prior to onset. Within the non-deep convection, and showers, an isolated strong to severe wind gust is possible as rain cooled air allows for surface mixing of the LLJ. Tonight through Tomorrow Night After passage of the front tonight, some moisture will wrap around the low prior to the arrival of a dry slot, creating chances for scattered showers in the early morning hours. By the late morning, the dry slot should overtake the region, diminishing rain chances. The bulk of the energy from the upper level wave will pass through in the afternoon, leading to elevated showers in the afternoon and evening. The predominant flow will shift to the NW, pushing much cooler air over the region. This along with sustained mid to low clouds will inhibit temperature gains, resulting in afternoon highs in the mid 40s (below normal for late March). Some portions of far SE central IN could see their daily high in the early morning, prior to frontal passage, of which would be in the low to mid 50s. Clouds will stick around in the upper level low, but diurnal cooling should still push temperatures into the low 30s. && .Long Term...(Friday through Wednesday) Issued at 257 PM EDT Wed Mar 30 2022 * Shower chances on Saturday * Active weather pattern next week Friday through Sunday... We'll start off the long term with weak upper-level ridging which will provide a short-lived break in terms of active weather. A potent but slightly disorganized shortwave is then expected to dive southeastward out of Montana on Friday. This feature will then progress across the Plains and approach our CWA on Saturday. A split flow jet stream pattern along with surface high pressure developing to the southwest will act to limit moisture return from the Gulf of Mexico. In fact, most models show this system drying out as it progresses over our forecast area. Regardless, all guidance shows precipitation to some extent and therefore will keep PoPs in the chance to likely categories for Saturday. The aforementioned surface high pressure progged to develop southwest of Saturday's shortwave will then progress into our area on Sunday. So currently expecting a second short-lived period of nice weather to finish off the weekend. Monday through Thursday... Surface high pressure will exit the region as progressive zonal flow keeps things moving along rather quickly. However, long-range guidance is hinting that the jet pattern aloft will amplify significantly early next week. This jet stream evolution is depicted with relatively decent model agreement, though differences become pronounced after Wednesday. Regardless, our surface high pressure should be located over the southeast by this point, allowing moisture return across the Plains. Despite model differences, all currently show broad troughing persisting through the remainder of the period. With available moisture and pockets of upper-level energy rotating through the trough, precip chances will be almost continuous Monday through Thursday. && .Aviation...(00Z TAF Issuance) Issued at 723 PM EDT Wed Mar 30 2022 IMPACTS: -RA with isolated TS through 04Z. -LLWS through 06Z. -MVFR cigs/vsbys after 02Z through period. -Southerly wind gusts to 20kts through 06Z, shift to southwesterly after 09Z. DISCUSSION: Showers with a few cg strikes are likely at BMG and HUF through 04Z, less likely at LAF and IND. During heavier showers, vsbys will drop to MVFR with cigs dropping afterwards. MVFR cigs will then continue through the period with brief IFR possible late in the overnight hours with low level moisture is highest. Southerly winds will occasionally gust to 20kts through 06Z with a gradual shift to the southwest as a surface front moves through. Stronger winds will then continue into the daytime hours tomorrow. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 PM EDT this evening for INZ021-028>031- 035>049-051>057-060>065-067>072. && Mesoscale...White Short Term...Updike Long Term...Eckhoff Aviation...White/Melo
Hazardous weather outlook, Mar 30, 3:31 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 331 PM EDT Wed Mar 30 2022 INZ021-028>031-035>049-051>057-060>065-067>072-311945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 331 PM EDT Wed Mar 30 2022 ...Wind Advisory Continues until 10PM EDT Tonight... This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible late today through tonight. A few strong/severe storms are possible, especially southwest of the I-74 corridor. Winds will gust up to 50 mph this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.